Arizona, 2006Damaging Wind and Heavy Rain in Arizona, September 3, 2006
September 3, 2006 · NWS PSR · 2 events in 1 county or zone
1 heavy rain, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 9:00 PM MST, 0 minutes earlier.
Area forecast discussion, Sep 3, 9:00 PM MST, 0 minutes before
AZZ020>028-CAZ030>033-041200-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
900 PM MST SUN SEP 3 2006
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
SUBTROPICAL MOISTURE WILL INCREASE OVER THE REGION THROUGH LABOR
DAY AS TROPICAL STORM JOHN...CURRENTLY OVER THE SOUTH-CENTRAL
BAJA CALIFORNIA PENINSULA...WEAKENS TO TROPICAL DEPRESSION STATUS
AND MOVES SLOWLY TOWARD THE NORTHWEST. SHOWERS AND THUNDERSTORMS...
WITH LOCALLY HEAVY RAIN...WILL BE POSSIBLE AT ANY TIME THROUGH
TUESDAY. LINGERING MOISTURE WILL REMAIN OVER OUR REGION THROUGHOUT
THE REMAINDER OF THE UPCOMING WEEK...FOR A CONTINUED CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
MODELS AREA HAVING A TERRIBLE TIME FORECASTING MOISTURE INTRUSIONS
INTO ARIZONA FROM OLD HURRICANE JOHN...AND FORECASTING THE
KINEMATICS AND SUBTLE DYNAMICS AT ALL LEVELS. PERHAPS THIS IS DUE TO
ABSOLUTELY NO MEXICAN UPPER AIR DATA FOR THE PAST 24 HOURS...AND
FROM NCEPS DISCUSSION...NO MORE NOAA HURRICANE HUNTER DROPSONDE DATA
SINCE JOHN BECAME A TROPICAL DEPRESSION. SO THE REMNANTS OF JOHN
LOCATED OVER CENTRAL BAJA ARE SPINNING DOWN IN A DATA SPARSE AREA.
AND...THIS DATA SPARSE AREA AGAIN HAS RESULTED IN VARYING AND BAD
MODEL FORECASTS...INCLUDING WHAT HAPPENED SUNDAY AFTERNOON AND
EVENING. IT TURNED OUT THAT UPPER LEVEL WESTERLY PACIFIC FLOW ACROSS
SOUTHERN CA...MERGING WITH SOUTHWESTERLY FLOW OUT OF BAJA...RESULTED
IN STRONG UPPER LEVEL CONVERGENCE AND NEARLY CLEAR SKIES OVER
SOUTHWEST AND SOUTH CENTRAL AZ. UPPER LEVEL CONVERGENCE WAS STRONG
ENOUGH TO PRODUCE ONLY ISOLATED LOW TOPPED THUNDERSTORMS ALONG THE
MOGOLLON RIM.
AGAIN...REMNANTS OF JOHN WERE SPINNING IN A DATA SPARSE AREA...AND
MODEL FORECASTS GOING FORWARD THEREFORE CAN BE UNCERTAIN AT BEST.
THE COLORADO STATE ENSEMBLE TRAJECTORY FORECASTS...BASICALLY STALL
TROPICAL DEPRESSION JOHN OVER CENTRAL BAJA. HOWEVER THE GFS MODEL
FORECASTS ITS DYING CIRCULATION TO MOVE TO A POINT 88 MILES
SOUTHEAST OF YUMA...ALONG THE MEXICAN BORDER BY MONDAY EVENING. ALSO
THE GFS FORECASTS A WEAK UPPER LEVEL DISTURBANCE TO MOVE OVER
SOUTHWEST AND SOUTH CENTRAL AZ MONDAY AFTERNOON TO PROVIDE A LITTLE
SUPPORT.
GENERALLY HOWEVER...THE MODELS ARE FORECASTING AN UPSWING IN
CONVECTIVE ACTIVITY MONDAY AFTERNOON AND EVENING ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL AZ. ULTIMATELY THEREFORE...WE HAVE TO
PLAY THE PROBABILITY GAME...MEANING...THERE IS A HIGHER THAN NORMAL
CHANCE FOR SHOWERS AND THUNDERSTORMS GIVEN ALL THE PARAMETERS
ASSOCIATED WITH TROPICAL DEPRESSION JOHN 300 MILES SOUTH OF YUMA...
WITH HINTS OF IT MOVING NORTH TOWARD THE AZ BORDER.
FOR THE REMAINDER OF THE EVENING...
WE ALREADY DOWNGRADED THE PROBABILITY OF SHOWERS AND THUNDERSTORMS
TO A SLIGHT CHANCE CATEGORY IN SOUTH CENTRAL AZ...AND REMOVED THE
CHANCE COMPLETELY FROM SOUTHEAST CA AND THE COLORADO RIVER. HOWEVER
LATEST RADAR AND SATELLITE IMAGERY AT 0330Z (830 PM LOCAL) SHOWED
ISOLATED THUNDERSTORMS WITH TOPS TO 40 THSD FEET...MOVING SOUTHWEST
FROM OFF THE HIGHER TERRAIN...INTO NORTHEAST MARICOPA COUNTY TOWARD
PHOENIX. ADDITIONAL STORMS COULD DEVELOP IN PORTIONS OF THE GREATER
PHOENIX AREA THIS EVENING...ALONG OUTFLOW BOUNDARIES...CONSIDERING A
VERY MOIST AND QUASI-UNSTABLE 00Z PHOENIX SOUNDING. LOW LEVEL
MOISTURE ON THE PHOENIX SOUNDING WAS BORDERLINE EXTREME.
FORECASTS LOOK OK FOR NOW. NO ADDITIONAL UPDATES PLANNED.
&&
.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
WEST TO NORTHWEST FLOW IS FORECAST TO DEVELOP ON WEDNESDAY AS UPPER
RIDGE SHIFTS A BIT TO THE WEST...WHICH SHOULD RESULT IN A RETURN OF
SOMEWHAT DRIER AIR...ESPECIALLY OVER FAR SOUTHEAST CALIFORNIA.
HOWEVER...TROUGHING IS FORECAST TO DEVELOP OVER OR NEAR THE WEST
COAST BY THURSDAY...AND WEAK TROUGHING WILL LIKELY PERSIST INTO
SATURDAY OVER THE WESTERN UNITED STATES. AZ PTN OF CWA WILL BE IN
UPPER DIFLUENT/DIVERGENT FLOW ALOFT...AND GFS FORECASTS MOISTURE TO
INCREASE FROM THE SOUTH AND EAST AS TROUGHING DEVELOPS...ESPECIALLY
OVER AZ PTN OF THE CWA...SO WILL HOLD ONTO CHANCE POPS THRU SATURDAY
GIVEN THIS SCENARIO. AS USUAL...DAYTIME HEATING AND POSITION/
EXISTENCE OF WEAK UPPER DISTURBANCES WILL MODULATE THE CONVECTION.
EXPECT BELOW NORMAL TEMPERATURES DURING THIS PERIOD...WITH NOT TOO
MUCH DAY-TO-DAY CHANGE. ABOVE NORMAL PRECIP LIKELY OVER AZ PTN OF
CWA.
&&
.AVIATION...
06Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
VASQUEZ/DKS/DG
Hazardous weather outlook, Sep 3, 6:24 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
624 AM MST SUN SEP 3 2006
AZZ023-041300-
GREATER PHOENIX AREA-
624 AM MST SUN SEP 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...WITH A
BETTER CHANCE OF THUNDERSTORMS THIS EVENING. STRONGEST STORMS COULD
PRODUCE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND STRONG GUSTY
WINDS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ031-041300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
624 AM PDT SUN SEP 3 2006 /624 AM MST SUN SEP 3 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH STRONGEST STORMS. DENSE BLOWING DUST...WITH
VISIBILITIES BRIEFLY UNDER A MILE...WILL BE POSSIBLE. CLOUD-TO-
GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH
STORM CHANCES SLOWLY DIMINISHING TOWARD THE END OF THE WEEK. STRONGEST
STORMS COULD PRODUCE VERY HEAVY RAIN AND STRONG GUSTY WINDS. CLOUD-
TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ021-022-026>028-041300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
624 AM MST SUN SEP 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...WITH A
BETTER CHANCE FOR THUNDERSTORMS THIS EVENING. LOCALLY HEAVY RAIN AND
STRONG GUSTY WINDS ARE POSSIBLE WITH STRONGEST STORMS. CLOUD-TO-
GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. STRONGEST
STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-041300-
SOUTHERN GILA/TONTO NF FOOTHILLS-
624 AM MST SUN SEP 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST
STORMS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING. STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN AND STRONG GUSTY WINDS. CLOUD-TO-GROUND LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ032-033-041300-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
624 AM PDT SUN SEP 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL ACCOMPANY
THE STRONGER STORMS. LOCALLY DENSE BLOWING DUST OR SAND...WITH
VISIBILITIES BRIEFLY UNDER A MILE...WILL BE POSSIBLE NEAR STORMS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY...ESPECIALLY LABOR DAY AND TUESDAY. STRONGEST STORMS COULD PRODUCE
LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. DENSE BLOWING DUST OR
SAND...WITH VISIBILITIES BRIEFLY UNDER A MILE...WILL BE POSSIBLE NEAR
STORMS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ030-041300-
JOSHUA TREE NATIONAL PARK-
624 AM PDT SUN SEP 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS ARE
POSSIBLE WITH THE STRONGEST STORMS. CLOUD-TO-GROUND LIGHTNING WILL
OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY...ESPECIALLY LABOR DAY AND TUESDAY. STRONGEST STORMS COULD
PRODUCE VERY HEAVY RAIN AND STRONG GUSTY WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DG
Heavy Rain, Maricopa
- When
- September 3, 9:00 PM MST to 9:30 PM MST
- Where
- Maricopa County, Phoenix
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Very heavy rainfall resulted in local street flooding and running washes, mainly in North Phoenix. Near 16th Street and Greenway, there was one report of .42 inch of rain in only 10 minutes.
Thunderstorm Wind, Maricopa
- When
- September 3, 9:30 PM MST
- Where
- Maricopa County, 15 mi N of Phoenix
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.700, -112.067
Thunderstorm winds brought down trees and branches near 16th Street and Greenway.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, September 3, 2006$15,000 · 50 kt wind · 1 event
- Hail in Iowa, September 3, 20061 in hail · 4 events
- Hail in Iowa, September 3, 20061 in hail · 3 events
- Waterspouts in Lake Huron, September 3, 20062 events
- Flooding in New Mexico, September 3, 20062 events
- Flash Flood in New Mexico, September 3, 20061 event
- Waterspout in South Atlantic Coastal Waters, September 3, 20061 event
- Hail in Minnesota, September 3, 20060.88 in hail · 1 event
- Heavy Rain in Florida, September 3, 20061 event
- Hail in Iowa, September 3, 20060.88 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 3, 20061 event
- Hail in Iowa, September 3, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534673, 5534926.